Welcome to FDA Drug Safety Podcasts for health care professionals. This is Lesley Navin Advanced Practice Nurse from the Division of Drug Information.
On June 7, 2016, FDA is warning that taking higher than recommended doses of the common over-the-counter (OTC) and prescription diarrhea medicine loperamide (brand name Imodium), including through abuse or misuse of the product, can cause serious heart problems that can lead to death. The risk of these serious heart problems, including abnormal heart rhythms, may also be increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide.
The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria. We will continue to evaluate and determine if additional FDA actions are needed.
Health care professionals should be aware that higher than recommended loperamide doses can result in serious cardiac adverse events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest. In cases of abuse, individuals often use other drugs with loperamide. If loperamide toxicity is suspected, discontinue loperamide and start necessary therapy. If loperamide ingestion is suspected, measure blood levels, which may require specific testing. For some Torsades de Pointes cases in which drug treatment is ineffective, electrical pacing or cardioversion may be required.
Advise patients to follow the label’s dosing recommendations and advise that interactions with commonly used medicines increases cardiac risk. Refer patients with opioid use disorders for treatment.
Loperamide’s maximum approved adult daily dose is 8 mg per day for OTC use and 16 mg per day for prescription use.
From 1976 through 2015, FDA received reports of 48 cases of serious heart problems associated with loperamide use. Thirty-one cases resulted in hospitalizations and 10 patients died. Serious heart problems occurred mostly in patients taking higher than recommended doses. Other patients took the recommended dose along with interacting medicines causing an increase in loperamide levels. Additional cases of serious heart problems associated with loperamide use were reported in the medical literature.
Report side effects involving loperamide to FDA’s MedWatch program at www.fda.gov/medwatch.
A link to the full communication detailing information for health care professionals and the Data Summary can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at firstname.lastname@example.org.
And follow us on Twitter @FDA_Drug_Info for up to the minute important drug information. Thank you for listening.
- FDA Drug Safety Communication: FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse
- FDA Drug Safety Podcast: FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse